Mr A, a 30-year-old man with a seven year history of delusional disorder was treated with a variety of neuroleptics including haloperidol, trifluoperazine, perfenazine, pipamperone, thioproperazine, zuclopenthixol, in high doses and various combinations. He experienced severe extrapyramidal symptoms and received therapy with anticholinegrics for many years. Abnormal involuntary movements of his neck and head were first noticed in July 1996. At this time he was receiving haloperidol 20 mg/day, trifluoperazine 5 mg/day, zuclopenthixol 20 mg/day, biperiden 4 mg/day.
His condition progressively deteriorated. Three months later he experienced right torticollis with painful tightness of the neck and elevation of the shoulder. His axial dystonia followed by dextroscoliosis was disabling, interfering with activities of daily living. He was unable to work and to drive a car. All neuroleptics were stopped. No improvement was noticed with anticholinergics and benzodiazepines. He was admitted to Eginition Hospital, Athens, in October 1997. Extensive laboratory evaluations including serum ceruloplasmine, urinary copper, CT and MRI of the brain were normal. He was diagnosed as suffering from neuroleptic induced tardive dystonia (torticollis) according to Burke et. al. Criteria . Mr A. was assessed on admission regarding both his dystonic movements and his mental state using the Tsui Scale (TS)  and the Brief Psychiatric Rating Scale (BPRS)  respectively. The TS evaluates the amplitude and duration of sustained movements of the head, the presence and the severity of shoulder elevation as well as the severity and duration of tremor. The score of the scale ranges between 0 and 25. He scored 18 on the TS and 65 on the BPRS.
Because of previous reports on clozapine's beneficial effect on both psychotic symptoms and neuroleptic-induced movement side-effects incuding TDt [2, 7–9] a trial with clozapine up to 400 mg per day began at November 1997. One month later his psychopathology improved (BPRS = 41). There was, also, a mild improvement in the dystonic movements of his neck (TS = 14). Then, clonazepam up to 3 mg per day was added to clozapine. Forty days later both his mental state and dystonic movements further improved (BPRS = 34, TS = 10). However, during the next two months his condition remained unchanged.
In April 1998, 300 units of BTX were injected locally into the right affected muscles with further substantial improvement. One month later the patient was discharged from the hospital receiving clozapine 350 mg/day and clonazepam 3 mg/day. He scored 6 on the TS and 26 on the BPRS. Because the effect of the BTX is, usually, temporary the injections were repeated every month for the next three months and every three months for the next year. There were no reports of adverse effects such as dysphagia, neck weakness, fatigue, e.t.c. During that time-period his condition further improved and his pharmacotherapy was gradually decreased.
In May 1999 he scored 3 on the TS and 19 on the BPRS. He was receiving clozapine 250 mg/day and clonazepam 2 mg/day.
Four years later the patient showed no abnormal movements and his mental state improvement was also maintained. He was working regularly and had many social relationships and activities. During that period he was receiving clozapine 200 mg/day as monotherapy.